Skip directly to search Skip directly to A to Z list Skip directly to site content Skip directly to page options
CDC Home

Safe Healthcare

Hosted by CDC’s Division of Healthcare Quality Promotion

Share
Compartir

When Antibiotics Lead to Deadly Diarrhea…

Categories: Antibiotic use, Long Term Care (LTC)

Matthew Wayne MD, CMD

Matthew Wayne MD, CMD

Author – Matthew Wayne MD, CMD,
Chief Medical Officer for CommuniCare Family of Companies,
President of the American Medical Directors Association (AMDA)

So, you’ve recently taken antibiotics and you’ve now developed a case of disturbing diarrhea. Should you be concerned? Maybe so…
Antibiotic-associated diarrhea refers to diarrhea that develops in a person who is taking or recently took antibiotics. One of the most serious causes of antibiotic-associated diarrhea is Clostridium difficile (C. difficile) infection – a major cause of acute diarrhea in long-term care facilities. Not only does C. difficile cause discomfort, it actually results in nearly 14,000 deaths every year—90% of these involve people aged 65 or older. People who have recently taken antibiotics are at greatest risk for C. difficile, which is yet another reason we need to use these medications carefully in our nursing homes and long-term care facilities.

As a patient or even a caregiver, there’s a lot you can actually do to prevent C. difficile infections.

  • First, you should only take an antibiotic when you have an infection caused by bacteria. Antibiotics don’t cure all infections. They do not help with the common cold and other viruses. Consult your doctor to help determine if you need an antibiotic for an illness.
  • Secondly, be sure to take only the antibiotics that have been prescribed for you and then take all of the antibiotic medicine given to you.
  • It also is important to tell your physician or care givers if you or a loved one has been on antibiotics and then gets diarrhea. People who have recently received antibiotics (in the past 8-12 weeks) are at the highest risk for C. difficile infections.
  • Physicians can also help decrease the occurrence of C. difficile by making sure that antibiotics are only used when necessary and for the shortest time possible.
  • Physicians should try to minimize patients’ exposure to proton pump inhibitors, strong stomach acid-blocking medications that reduce the body’s defenses against ingested bacteria. These drugs have been associated with an increased risk of C. difficile.
  • To help prevent the spread of C. difficile, healthcare facilities must follow strict infection-control guidelines. Preventive measures include: hand washing, contact precautions, thorough cleaning, and avoiding unnecessary use of antibiotics.

Remember, your doctor is your ally; and working together, you (and your loved ones) can stay as healthy as possible. To assist with this, AMDA — Dedicated to Long Term Care Medicine – has created numerous tools and resources to assist long-term care facilities with appropriate prescribing of antibiotics in their respective settings.

Are you doing everything you can to use antibiotics wisely in your nursing homes and long-term care facilities?

Public Comments

Comments listed below are posted by individuals not associated with CDC, unless otherwise stated. These comments do not represent the official views of CDC, and CDC does not guarantee that any information posted by individuals on this blog is correct, and disclaims any liability for any loss or damage resulting from reliance on any such information. Read more about our comment policy ».

  1. November 16, 2012 at 7:21 pm ET  -   E Williams

    It would also be wise to note that if a person does contract c. difficile and is at home, the same precautions should be taken to protect other family members – e.g. rigorous handwashing; use of a bleach solution to clean bathroom surfaces, light switches, telephones, etc. C. difficile is resilient in any setting, and increasingly more often children and adults in the community – in homes, day care, assisted living, adult day care, etc. are also at risk.

    Link to this comment

Post a Comment

Your email address will not be published.


You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

All comments posted become a part of the public domain, and users are responsible for their comments. This is a moderated blog and your comments will be reviewed before they are posted. Read more about our comment policy »

 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Rd. Atlanta, GA 30333, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #